Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 4, NWS Lubbock, TX

February 22, 202318 counties in Texas

NWS Lubbock, TX issued this high wind warning at Feb 22, 2023, 2:50 AM CST for 18 counties in Texas. It took effect at Feb 22, 2023, 11:00 AM CST. It was in force for 10 hr. 16 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 2023, 2:50 AM CST (08:50 UTC)
In effect from
Feb 22, 2023, 11:00 AM CST
Expired
Feb 22, 2023, 9:00 PM CST
In force
10 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 23 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 11:28 AM CSTNON-TSTM WND GST 588 Sw Sundown, TXMESONET STATION 29 SUNDOWN 8SW.
Feb 22, 12:39 PM CSTNON-TSTM WND GST 594 S Levelland, TXMESONET STATION 6 LEVELLAND 4S.
Feb 22, 12:44 PM CSTNON-TSTM WND GST 606 E Ropesville, TXMESONET STATION 47 WOLFFORTH 6 MI SW. FIRST SEVERE GUST 58MPH AT 12:31 PM.
Feb 22, 1:12 PM CSTNON-TSTM WND GST 61New Home, TXMESONET STATION 100 NEW HOME/LYNN COUNTY.
Feb 22, 1:14 PM CSTNON-TSTM WND GST 586 Ssw Anton, TXMESONET STATION 30 ANTON 6S.
Feb 22, 1:27 PM CSTNON-TSTM WND GST 582 Nw Reese Center, TXMESONET STATION 1 LUBBOCK (REESE) 12W.
Feb 22, 1:35 PM CSTNON-TSTM WND GST 582 Ssw Levelland, TXAWOS KLLN LEVELLAND MUNICIPAL AIRPORT.
Feb 22, 1:38 PM CSTNON-TSTM WND GST 602 Ne Slaton, TXMESONET STATION SLATON 2NE.
Feb 22, 1:42 PM CSTNON-TSTM WND GST 594 Se Downtown Lubbock, TXMESONET - LUBBOCK 4SE.
Feb 22, 2:06 PM CSTNON-TSTM WND GST 586 E New Deal, TXMESONET STATION 6 E OF NEW DEAL.
Feb 22, 2:33 PM CSTNON-TSTM WND GST 601 Se Ralls, TXMESONET STATION RALLS 1SE. FIRST SEVERE GUST AT 2:21 PM.
Feb 22, 3:56 PM CSTNON-TSTM WND GST 582 Ssw Muleshoe, TXMEASURED BY THE TTU MESONET.
Feb 22, 5:23 PM CSTNON-TSTM WND GST 581 Ene Morton, TXWEST TEXAS MESONET REPORT
Feb 22, 5:23 PM CSTNON-TSTM WND GST 581 Ene Morton, TXWEST TEXAS MESONET REPORT.
Feb 22, 6:06 PM CSTNON-TSTM WND GST 582 Ne Dimmitt, TXWEST TEXAS MESONET REPORT
Feb 22, 6:36 PM CSTNON-TSTM WND GST 583 N Hart, TXWEST TEXAS MESONET REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2215 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS74 KLUB 220850
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
250 AM CST Wed Feb 22 2023

TXZ021>024-027>031-033>037-039>042-230300-
/O.UPG.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/
/O.NEW.KLUB.HW.W.0004.230222T1700Z-230223T0300Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Muleshoe, Littlefield, 
Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, 
Matador, Roaring Springs, Morton, Whiteface, Levelland, Sundown, 
Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, 
Denver City, Plains, Brownfield, Meadow, Wellman, Tahoka, 
New Home, ODonnell, Post, and Lake Alan Henry
250 AM CST Wed Feb 22 2023

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
CST THIS EVENING...

* WHAT...Southwest winds 30 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...The extreme southwest and south central Texas Panhandle,
  the South Plains, and the western Rolling Plains. 

* WHEN...From 11 AM this morning to 9 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Areas of blowing dust will reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ025-026-032-038-043-044-230300-
/O.UPG.KLUB.HW.A.0003.230222T1800Z-230223T0600Z/
/O.NEW.KLUB.WI.Y.0011.230222T1700Z-230223T0300Z/
Hall-Childress-Cottle-King-Kent-Stonewall-
Including the cities of Turkey, Memphis, Childress, Kirkland, 
Paducah, Cee Vee, Dumont, Guthrie, Jayton, Aspermont, 
and Old Glory
250 AM CST Wed Feb 22 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CST
THIS EVENING...

* WHAT...Southwest winds around 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Hall, Childress, Cottle, King, Kent and Stonewall 
  Counties.

* WHEN...From 11 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Patchy blowing dust may reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
731 
WWUS74 KLUB 230303
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
903 PM CST Wed Feb 22 2023

TXZ021>024-027>031-033>037-039>042-230415-
/O.EXP.KLUB.HW.W.0004.000000T0000Z-230223T0300Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Dickens-Yoakum-Terry-Lynn-Garza-
Including the cities of Farwell, Dickens, Lake Alan Henry, Hart,
Matador, Morton, Lubbock, Roaring Springs, Friona, Ralls,
Muleshoe, Lockney, Tahoka, Spur, Silverton, Littlefield,
Crosbyton, Denver City, Wolfforth, Tulia, Wellman, Plains,
Amherst, New Home, Bovina, Brownfield, Slaton, Levelland,
Floydada, Sundown, Meadow, Whiteface, Hale Center, Happy,
Dimmitt, Post, ODonnell, Plainview, Quitaque, and Olton
903 PM CST Wed Feb 22 2023

...HIGH WIND WARNING HAS EXPIRED...

$$

TXZ025-026-032-038-043-044-230415-
/O.EXP.KLUB.WI.Y.0011.000000T0000Z-230223T0300Z/
Hall-Childress-Cottle-King-Kent-Stonewall-
Including the cities of Guthrie, Dumont, Childress, Old Glory,
Turkey, Cee Vee, Memphis, Paducah, Kirkland, Jayton, and
Aspermont
903 PM CST Wed Feb 22 2023

...WIND ADVISORY HAS EXPIRED...

$$

26

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Feb 21, 10:31 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 21, 10:31 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1031 PM CST Tue Feb 21 2023

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 248 PM CST Tue Feb 21 2023

Winds have continued to increase through the late morning into the
early afternoon across the region as, despite current cloud cover,
mid level winds continue mixing to the surface. Though weak, this is
also aided by a tightening surface pressure gradient associated with
a lee surface trough. An elongated upper low currently over Baja
California will deamplify and be kicked northeastward later this
evening through the overnight hours by a deeper upper trough
currently pushing southward from the Pacific Northwest. A chance for
rain continues to exist for later tonight across the FA as the upper
trough moves over eastern New Mexico while continuing to bring with
it a band of Pacific moisture. Any showers that develop will push
through the region rather quickly given the fast steering currents.
Though rain showers will be the most predominate precip type, some
thunder will be possible as the upper trough moves closer to the FA
and the upper levels cool allowing for weak instability, therefore
slight chance of thunder has been added to the forecast. Strong
winds will also be possible with the showers and thunderstorms as
they aid in the mixing of mid level winds.

The upper trough will push to our northeast by mid to late morning
as the upper low to the west continues to amplify across much of the
western CONUS. The H700 gradient will continue to tighten behind the
exiting upper trough and ahead of the deeper low. This will result
in stronger H700 winds tomorrow on the order of 60 to 70+ knots.
Drier air will have worked into the region and will help clear out
skies by noon. This will help to transport much of these mid level
winds to the surface. While a High Wind Warning is likely for
portions of the FA, there is still uncertainty as to which zones
will experience high winds as some areas are currently forecasted to
be near or barely meet warning criteria. The High Wind Watch will
stand as of now as well as the Fire Weather Watch.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 248 PM CST Tue Feb 21 2023

Strong winds tomorrow evening will diminish after sunset and during
the overnight hours as the main jet axis continues to eject
northeast towards the Great Lakes. Southwesterly flow will remain
aloft Thursday as the next low pressure system slides south along
the Pacific Northwest coast and an upper ridge builds in the
Caribbean. A backdoor front early Friday morning will bring cooler
temperatures to the forecast area with nearly a 15 to 20 degree
change in daytime highs from Thursday. Low level southeast winds
will bring some low level moisture into West Texas, but a east
surface winds will help to precip from reaching the surface due to a
shallow dry surface layer. As the surface winds turn towards the
southeast Saturday, the chance for light rain increases across the
South and Rolling Plains. However, very little accumulation is
expected as the moisture remains shallow and below about 750-800mb.
Models have continued to trend slightly cooler Saturday with keeping
the cooler air mass following the backdoor front in place.

A warm up expected towards the end of the week and continuing into
early next week. The upper low that was near the coast of the
Pacific Northwest has continued to slide south along the coast of
Cali through the week and then across the Four Corners Sunday with a
chance for some rain and thunderstorms off the Caprock across the
eastern half of the forecast area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1028 PM CST Tue Feb 21 2023

An approaching upper level storm system will bring scattered rain
showers and isolated thunderstorms to the area late tonight into
early Wednesday morning. Very little precipitation is expected to
reach the surface but may cause gustier winds. Extremely windy
conditions out of the west are expected for all TAF sites
beginning on Wednesday morning. The extreme winds may also cause
visby restrictions due to blowing dust. Otherwise, VFR conditions
will prevail.

&&

.FIRE WEATHER...
Issued at 248 PM CST Tue Feb 21 2023

Elevated to critical fire weather danger is still expected tomorrow
afternoon. An upper level system will bring strong 20 foot winds, 30
to 40 mph, to the region tomorrow afternoon. While afternoon RH
values will generally be near to above 20 percent, the high winds
combined with dry fuels will create elevated to critical fire
weather danger. Fire weather concerns may be somewhat mitigated in
areas that receive rainfall later tonight. A Fire Weather Watch will
continue for tomorrow afternoon and evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for TXZ021>044.

High Wind Watch from Wednesday afternoon through Wednesday
evening for TXZ021>044.

&&

SHORT TERM...51
LONG TERM....11
AVIATION...01
Hazardous weather outlook, Feb 21, 7:03 PM CST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
703 PM CST Tue Feb 21 2023

TXZ021>044-230115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
703 PM CST Tue Feb 21 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Thunderstorms are possible tonight mainly to the east of a Quitaque
to Post line. The strongest storms will be capable of producing
strong wind gusts to near 50 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Watch is in effect for all of the South Plains, Rolling
Plains, and the far Southern Texas Panhandle for southwest winds of
30-40 mph and gusts up to 65 mph during the afternoon and evening
Wednesday.

A Fire Weather Watch is in effect for all of the South Plains,
Rolling Plains, and the far Southern Texas Panhandle for expected
elevated to critical fire weather conditions Wednesday.

In the hours before

Local storm report, Feb 22, 12:43 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1243 AM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     NON-TSTM WND GST 7 ESE SILVERTON         34.45N 101.19W
02/22/2023  M60 MPH          BRISCOE            TX   MESONET

            WIND GUST ENHANCED BY APPROACHING SHOWER.

&&

WCI
Local storm report, Feb 22, 1:15 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
115 AM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     NON-TSTM WND GST 6 NNW IDALOU            33.73N 101.73W
02/22/2023  M58 MPH          LUBBOCK            TX   MESONET

            WIND GUST ENHANCED FROM DEPARTING SHOWER.

&&

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:50 AM CSTWind AdvisoryLUBChildress, Cottle, Hall, Kent, King, Stonewall18 hr
Feb 22, 2:57 AM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more17 hr

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.